Texas, 2020

Drought in Texas, August 1 to 31, 2020

August 1 to 31, 2020 · NWS SJT · 14 events in 14 counties and zones

S. Drought Monitor placed a large portion of West Central Texas in a Severe Drought for the month of August.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor placed a large portion of West Central Texas in a Severe Drought for the month of August. A period of very hot temperatures and below normal rainfall amounts led to a flash drought across a large part of West Central Texas. These hot temperatures resulted in numerous grass fires. According to the Texas Crop Report, dryland cotton across the northern Edwards Plateau and northwest Hill Country continued to show signs of stress where moisture had been inadequate. Also, some ranchers, in this region, had to provide supplemental feed to their livestock because of the lack of grasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1237 AM CDT Sat Aug 1 2020

.AVIATION...
/06Z TAFS/

VFR conditions expected through the next 24 hours. Light and
variable or northerly winds will prevail through tomorrow, then
become more easterly Saturday night. 20

&&

.PREV DISCUSSION... /issued 606 PM CDT Fri Jul 31 2020/

AVIATION...
/00Z TAFS/

Isolated TSRA over the I-10 corridor should dissipate gradually
through 02Z. Otherwise, expect VFR conditions to continue through
00Z Sun. N to NE winds around 8-12 KT should diminish below 8 KT
by around 02Z Sat, then NE winds will increase back to around 8 KT
after 21Z.

PREV DISCUSSION... /issued 248 PM CDT Fri Jul 31 2020/

SHORT TERM...
(Tonight and Saturday)

An isolated shower or thunderstorm remains a possibility in the
vicinity of the cold front. Chances are currently set to 20 to 30
percent across areas near Interstate 10. The best chances look to
be during this evening. In fact, a strong to severe thunderstorm
is possible across areas south of a Junction to Sonora line.
However, Interstate 10 is on the north end of the risk area for
damaging winds. Most of the activity will likely remain to the
south. Otherwise, look for hot and dry conditions for Saturday.
Low temperatures tonight will be in the upper 60s to lower 70s.

LONG TERM...
(Saturday night through Thursday)

A few showers and thunderstorms may develop Sunday afternoon
south of the I-10 corridor, otherwise looking for a dry forecast
during the day. Temperatures will be near or slightly above
normal, with highs Sunday in the mid and upper 90s.

Models show another weak disturbance and weak cold front
affecting the area Sunday night into Monday, which will bring a
slight chance of showers and thunderstorms to the area. Not
everyone will see rain and rainfall amounts look light at this
time. The upper high will then begin to build back over the area
from the west by the middle of next week, resulting in dry and hot
weather through the remainder of the extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 94  69  95  70 /   5   5   5  10
San Angelo 	 98  72 100  72 /  10  10  10  10
Junction 	 97  71  99  71 /  10   5  20   5
Brownwood 	 95  69  98  70 /   5   5   5   5
Sweetwater 	 94  69  96  70 /   5  10   5  20
Ozona      	 97  71  97  71 /  10  10  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 31, 1:35 PM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Fri Jul 31 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of north central
Texas, northwest Texas, south central Texas, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and
evening, mainly across areas near Interstate 10. There remains a
low chance for a marginally severe thunderstorm to develop. The
main hazard will be damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Sterling

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Sterling County into the severe drought category.

Drought, Coke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Coke County into the severe drought category.

Drought, Nolan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Nolan County into the severe drought category.

Drought, Fisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Fisher County into the severe drought category.

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Jones County into a severe drought category.

Drought, Coleman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Coleman County into the severe drought category.

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Brown County into the severe drought category.

Drought, McCulloch

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of McCulloch County into the severe drought category.

Drought, Mason

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Mason County into the severe drought category.

Drought, San Saba

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed a portion of San Saba County into the severe drought category.

Drought, Concho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the eastern part of Concho County into the severe drought category.

Drought, Menard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the eastern part of Menard County into the severe drought category.

Drought, Kimble

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northeast part of Kimble County into the severe drought category.

Drought, Crockett

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed a large part of Crockett County into the severe drought category, while the southern part of the Crockett County was placed in extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917820, 917822, 917823, 917824, 917825, 917837, 917838, 917839, 917842, 917845, 917846, 917847, 917848, 917850.